Pharmaceutical

Teen’s death prompts FDA warning for consumers to avoid pure caffeine powder

fda logo Teens death prompts FDA warning for consumers to avoid pure caffeine powderLogan Stiner was just days away from his high school graduation when he died after consuming a lethal dose of powdered caffeine. The teen’s death prompted a Food and Drug Administration (FDA) investigation resulting in the agency issuing a warning to consumers to avoid pure caffeine products, especially those sold in bulk bags over the internet.

“A single dose is essentially 100 percent caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee,” the FDA warning stated. “Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.”

An autopsy on Stiner revealed that he had more than 70 micrograms of caffeine per milliliter of blood in his system – about 23 times the amount found in someone who typically drinks coffee or sodas.

Symptoms of caffeine overdose can present in a matter of minutes and include vomiting, diarrhea, stupor, disorientation, rapid or dangerously erratic heartbeat, seizures and death. These symptoms are more severe than those generally seen from drinking too much coffee, tea or other caffeinated beverages.

Stiner’s mother says she had no idea her son used caffeine powder. However, the product is becoming more popular, especially among teenagers, many of whom see it as a way to boost energy, help with exercise, or aid in weight loss. The powder has landed several people in the emergency room with complications that can linger for months.

The FDA advises consumers to avoid powdered pure caffeine. “It is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools and you can easily consume a lethal amount,” the agency warned.

People who are having an adverse reaction related to caffeine, stop using it and seek immediate medical attention. Any adverse events should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
Daily Mail